Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 15, 2014, 7:23 PM CDT for Glasscock County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2014, 7:23 PM CDT (00:23 UTC)
- Expired
- Jun 15, 2014, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Glasscock County, TX
The radar
The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 3924 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
406
WGUS54 KMAF 160023
FFWMAF
TXC173-160315-
/O.NEW.KMAF.FF.W.0019.140616T0023Z-140616T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 PM CDT SUN JUN 15 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL GLASSCOCK COUNTY IN WEST TEXAS...
* UNTIL 1015 PM CDT
* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER CENTRAL GLASSCOCK
COUNTY NORTH OF GARDEN CITY. UP TO 2 INCHES OF RAIN HAS FALLEN
OVER POLECAT CREEK JUST WEST OF WHERE THE CREEK CROSSES FM 33.
ADDITIONAL HEAVY RAINFALL IS FALLING OVER GARDEN CITY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GARDEN CITY...
LEES...
FM 33 FROM 5 MILES SOUTH OF GARDEN CITY TO THE GLASSCOCK
HOWARD COUNTY LINE...
LOW LYING AREAS ALONG FM 33 NEAR POLECAT CREEK AND NEAR LACY
CREEK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND DRAWS... OIL FIELD ROADS... AND LOW
LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3195 10161 3209 10149 3209 10131 3181 10131
3181 10157
$$1 follow-up statement
117
WGUS74 KMAF 160233
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CDT SUN JUN 15 2014
TXC173-160315-
/O.CON.KMAF.FF.W.0019.000000T0000Z-140616T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLASSCOCK-
933 PM CDT SUN JUN 15 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
CENTRAL GLASSCOCK COUNTY...
AT 925 PM CDT...THE THUNDERSTORMS WHICH PRODUCED HEAVY RAINS NORTH
OF GARDEN CITY HAVE SINCE MOVED OFF TO THE WEST AND WEAKENED.
EARLIER...HOWEVER...RADAR DERIVED ESTIMATES OF 3 TO 5 INCHES OF
RAIN FELL ROUGHLY ALONG FM 33 NORTH OF GARDEN CITY...NEAR WHERE
POLECAT CREEK CROSSES FM 33. BAR DITCHES...LOW WATER CROSSINGS...
AND OTHER LOCATIONS PRONE TO HIGH WATER MAY BE FILLED...AND FARM
AND OIL FIELD ROADS MAY BE IMPASSABLE THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.
&&
LAT...LON 3195 10161 3208 10149 3209 10131 3181 10131
3181 10157
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:30 PM CDT, 53 minutes earlier.
Area forecast discussion, Jun 15, 6:30 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 630 PM CDT Sun Jun 15 2014 .DISCUSSION... See aviation discussion below. && .AVIATION... A few tstms around the area, but look to be far enough removed from TAF sites to preclude including in TAFs. Overnight there will be an increase in surface winds with the LLJ and they expected to increase around 04Z at MAF/FST/HOB. Otherwise have opted to include a late period PROB30 at CNM/HOB. && .PREV DISCUSSION... /ISSUED 242 PM CDT Sun Jun 15 2014/ DISCUSSION... Thunderstorms are developing over southwest Texas...from the Davis Mountains southward into the northern half of Brewster County and then back into the Presidio Valley. These thunderstorms will persist into the evening. Thunderstorm development is also possible along the dryline from the Lower Trans Pecos region into the eastern portions of the Permian Basin. However the best rain chances later today should be over portions of Brewster and Pecos Counties. Some storms may approach severe levels with the main threats being high wind and large hail. With an upper level low pressure system moving into the northwest U.S. and a general area of upper level ridging over the southeast...we can expect a persistent southwest upper level flow pattern over our region into next weekend. The northern stream upper low will result in associated surface low pressure deepening over the Central Plains on Monday. A persistent surface trough will extend back into southwest Texas through the week. What this means for our area is a persistent south to southeast surface flow and staying in the moist air. The dryline will remain well to the west...coincident with the surface trough. When you put everything together...the southwest upper flow pattern should be conducive for pulling deeper moisture associated with T.S. Cristina into Presidio and Brewster Counties the next several days. With this added moisture...a series of weak disturbances in the southwest flow...favored low level convergence along the surface trough...and upslope low level flow...primary indications point to best rain chances for southwest Texas...the Big Bend Region...and along the persistent surface trough. With daytime heating isolated to scattered afternoon and evening thunderstorms should be the norm each day through most of the week for these areas. If I were to make a distinction in the forecast...it might be for Wednesday evening. Values 0-6 km bulk shear look more significant from the Big Bend into the eastern half of the CWA. This enhanced shear is coincident with 2500-3000 j/kg CAPE values. This day looks to have the greatest potential for severe weather. I expect only minor adjustments to the current forecast. The biggest change will likely be for expanding thunderstorm chances on Wednesday. Outside of Wednesday...we are still not quite into the weak wind field regimes that we typically see during the summertime. Steering winds should be from the west to northwest and be sufficient to allow for isolated showers and thunderstorms to move farther east into the Permian Basin. However with this type of persistent pattern...redevelopment of storms over the same areas could lead to increased flood potential in the next couple of days. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jun 15, 2:31 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 231 PM CDT SUN JUN 15 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161145- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 231 PM CDT SUN JUN 15 2014 /131 PM MDT SUN JUN 15 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT BRISK WINDS ALONG WITH DRIER AIR WILL RESULT IN CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD IN THE GUADALUPE MOUNTAINS THROUGH LATE THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT FROM THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN, SOUTHWESTWARD INTO THE DAVIS MOUNTAINS AND BIG BEND REGION, INCLUDING THE LOWER TRANS PECOS. A COUPLE OF STORMS COULD BECOME STRONG OR SEVERE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE MONDAY THROUGH WEDNESDAY ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. A FEW STORMS COULD BECOME STRONG OR SEVERE WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE MOST LIKELY AREA FOR HEAVY RAIN AND FLOODING WILL BE IN THE LOWER TRANS PECOS AND ALONG THE RIO GRANDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jun 15, 7:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
712 PM CDT SUN JUN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL GARDEN CITY 31.87N 101.48W
06/15/2014 E1.75 INCH GLASSCOCK TX EMERGENCY MNGR
&&
MSCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:02 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 58 min |
| Jun 15, 7:30 PM CDT | Special Weather Statement | MAF | Mitchell | 30 min |
| Jun 15, 7:55 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 65 min |
| Jun 15, 8:00 PM CDT | Special Weather Statement | MAF | Scurry | 30 min |
| Jun 15, 8:43 PM CDT | Areal Flood Advisory | MAF | Glasscock | 2 hr |
| Jun 15, 8:54 PM CDT | Special Weather Statement | MAF | Howard | 36 min |
| Jun 15, 9:04 PM CDT | Special Weather Statement | MAF | Glasscock | 26 min |
| Jun 15, 9:21 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Jun 16, 4:21 PM CDT | Special Weather Statement | MAF | Ward | 54 min |
| Jun 16, 4:40 PM CDT | Special Weather Statement | MAF | Pecos | 35 min |
| Jun 16, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| Jun 16, 5:46 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 16, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Jun 16, 6:40 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 65 min |
| Jun 16, 6:45 PM CDT | Flash Flood Warning | MAF | Brewster, Pecos | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.